The increasing frequency with which antitoxic serums are being administered, both for curative and for prophylactic purposes, and the increasing number of diseases for which antitoxins can be prepared, make the subject of anaphylactic death of particular interest to the clinician. That many cases of bronchial asthma are the result of sensitization to the emanations from horses presents an added complication, for the existence of this sensitization makes these persons unusually susceptible to horse serum, and thus it is occasionally dangerous to administer prophylactic or curative serum in amounts sufficient to be effective. There are many cases recorded in the literature in which serious collapse has followed the administration of antitoxic serum, and a few instances in which death has occurred.
It is, of course, needless to remark that the total number of such cases is an almost negligible percentage of the total number of cases in which injection was
BOUGHTON TH. ANAPHYLACTIC DEATH IN ASTHMATICS. JAMA. 1919;73(26):1912–1915. doi:10.1001/jama.1919.02610520002002
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: